Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@texasduchess

"Sometimes, even if you are slow and deliberate when weaning yourself off an antidepressant, you still may experience symptoms of discontinuation syndrome. One possible way to get relief is to take a single 20 milligram (mg) dose of Prozac [sometimes another]. Your symptoms will likely go away within a few hours. And because of Prozac’s long half-life, you won’t have withdrawal symptoms after taking that one capsule."–Antidepressants and Discontinuation Syndrome: Tips for Relief from Withdrawal Symptoms by Nancy Schimelpfening; https://www.verywellmind.com/tips-to-reduce-antidepressant-withdrawal-symptoms-1066835

Has anyone tried this? If so, did it work? Do you know if it would work on someone who's been off Effexor four months and still experiencing discontinuation symptoms?

Jump to this post

Best to ask a psychiatrist – but it's not unheard of – it depends on whether the ingredient causing your discontinuation symptoms is the serotonin or the norepinephrine….if it's both or just serotonin – the prozac might help.. .As an SNRI, Effexor works on both chemicals – while Prozac is an SSRI….but prozac, zoloft etc seem to be easier to taper from.

REPLY
@youngsally

Sounds excellent – let me know how your discussion goes. My friend won't even bring up the fact that her AI is making her irritable to her oncologist and ask if there might be a different AI she could try (in her mind there is nothing wrong – it's everyone else that is the problem – according to her husband)

Jump to this post

@youngsally
I am a breast cancer survivor and it was estrogen positive. I was on tamoxifen and as some years went by, put on Aromasin. I was put on 25 mg of Effexor to control hot flashes when the tamoxifen put me into chemical menopause. The only side effect I noticed from Aromasin was from the very first pill until three months after I was taken off it 6.5 years later was that I would "urp" all night long after I went to bed–nothing ever came up, no acid, no food taste–just "urp," then "urp," etc. Side effect in the small print–dyspepsia. If there's a weird side effect to something, I get it.

Re your friend's irritability, perhaps it stems from menopause. She should look into supplements and AVOID EFFEXOR–https://www.thesleepdoctor.com/2018/02/20/natural-supplements-menopause-sleep/.

REPLY
@texasduchess

"Sometimes, even if you are slow and deliberate when weaning yourself off an antidepressant, you still may experience symptoms of discontinuation syndrome. One possible way to get relief is to take a single 20 milligram (mg) dose of Prozac [sometimes another]. Your symptoms will likely go away within a few hours. And because of Prozac’s long half-life, you won’t have withdrawal symptoms after taking that one capsule."–Antidepressants and Discontinuation Syndrome: Tips for Relief from Withdrawal Symptoms by Nancy Schimelpfening; https://www.verywellmind.com/tips-to-reduce-antidepressant-withdrawal-symptoms-1066835

Has anyone tried this? If so, did it work? Do you know if it would work on someone who's been off Effexor four months and still experiencing discontinuation symptoms?

Jump to this post

@texasduchess
Good Morning!
Thank you for posting the article. I read it and found another article more specifically for Effexor:
https://www.verywellmind.com/brain-shivers-as-effexor-withdrawal-symptom-1065516
Interesting, too.
Have a great weekend!
Ronnie (GINSBERGr)

REPLY
@texasduchess

@youngsally
I am a breast cancer survivor and it was estrogen positive. I was on tamoxifen and as some years went by, put on Aromasin. I was put on 25 mg of Effexor to control hot flashes when the tamoxifen put me into chemical menopause. The only side effect I noticed from Aromasin was from the very first pill until three months after I was taken off it 6.5 years later was that I would "urp" all night long after I went to bed–nothing ever came up, no acid, no food taste–just "urp," then "urp," etc. Side effect in the small print–dyspepsia. If there's a weird side effect to something, I get it.

Re your friend's irritability, perhaps it stems from menopause. She should look into supplements and AVOID EFFEXOR–https://www.thesleepdoctor.com/2018/02/20/natural-supplements-menopause-sleep/.

Jump to this post

Thanks – I am pretty certain she won't be taking Effexor — she won't so much as take an aspirin even though she says that her joints hurt all the time….I think she was okay mood-wise until she switched off the tamoxifen – but it was a five year cycle of tamoxifen so as I understand it – most women don't take tamoxifen any longer than that because it has more serious cardiac risks long term.

REPLY
@youngsally

Sounds excellent – let me know how your discussion goes. My friend won't even bring up the fact that her AI is making her irritable to her oncologist and ask if there might be a different AI she could try (in her mind there is nothing wrong – it's everyone else that is the problem – according to her husband)

Jump to this post

Will do.

REPLY

Well the symptoms have begun. Yesterday was day 4 and I was ok in the morning and then started feeling a headache and sick to my stomach. Last night was horrible insomnia and today I have been throwing up with headache and crying. I'm also in physical pain because I had surgery and I am getting another surgery Tuesday. It's just alot at one time.

REPLY
@haleysmom

Well the symptoms have begun. Yesterday was day 4 and I was ok in the morning and then started feeling a headache and sick to my stomach. Last night was horrible insomnia and today I have been throwing up with headache and crying. I'm also in physical pain because I had surgery and I am getting another surgery Tuesday. It's just alot at one time.

Jump to this post

Sounds like a lot…is it possible to leave a message with one of your MDs? It's important for the doctors to know what is going on – and they can figure out what they can do to make you more comfortable but it is also important because the surgeon/anesthesiologist will definitely want to know. There will definitely be someone on call if your docs are away this weekend.

REPLY
@youngsally

Sounds like a lot…is it possible to leave a message with one of your MDs? It's important for the doctors to know what is going on – and they can figure out what they can do to make you more comfortable but it is also important because the surgeon/anesthesiologist will definitely want to know. There will definitely be someone on call if your docs are away this weekend.

Jump to this post

It is so much, but I felt like I was doing so great without the effexor. I was in physical pain from surgery, but I could see the light at the end of the tunnel.

REPLY
@haleysmom

Well the symptoms have begun. Yesterday was day 4 and I was ok in the morning and then started feeling a headache and sick to my stomach. Last night was horrible insomnia and today I have been throwing up with headache and crying. I'm also in physical pain because I had surgery and I am getting another surgery Tuesday. It's just alot at one time.

Jump to this post

@haleysmom
Hi!
So sorry you are having such a difficult time. I am guessing it was not the best time to deal with this.
Hope you will be well enough for surgery.
Ronnie

REPLY

I took it for years for menopausal symptoms. I had no symptoms of withdrawal and did it over a period of a month. Ask your doctor first and then if that's not satisfactory google it. Best of luck

REPLY
@merpreb

I took it for years for menopausal symptoms. I had no symptoms of withdrawal and did it over a period of a month. Ask your doctor first and then if that's not satisfactory google it. Best of luck

Jump to this post

That’s encouraging! Thank you!

REPLY
Please sign in or register to post a reply.